Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the difference between empathy and sympathy?

  1. AThere is no difference between the two
  2. BEmpathy means understanding the patient's feelings from their point of view
  3. CSympathy means staying fully neutral
  4. DEmpathy means feeling sorry for the patient and becoming caught up in their distress
2.Nursing fundamentalsHard

An AED is about to deliver a shock. What must the rescuer do?

  1. AMake sure no one is touching the patient
  2. BHold the patient's hand to reassure them
  3. CKeep doing chest compressions during the shock
  4. DRemove the pads and place them again
3.Clinical nursingMedium

A very anxious patient breathes rapidly for a long period. Which change is expected?

  1. ARespiratory alkalosis from a low PaCO2
  2. BMetabolic alkalosis from vomiting
  3. CRespiratory acidosis from a high PaCO2
  4. DMetabolic acidosis from a low bicarbonate
4.Clinical nursingHard

Which statement about oxygen in a patient with suspected acute coronary syndrome is correct?

  1. AHigh-flow oxygen should always be given, whatever the SpO2
  2. BOxygen is given if the SpO2 is below the target range
  3. COxygen must never be given in chest pain
  4. DOxygen replaces the need for an ECG
5.Arterial blood gas interpretationMedium
pH7.357.457.25PaCO₂mmHg354566HCO₃⁻mmol/L222628uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.25, PaCO₂ 66 mmHg (8.8 kPa) and HCO₃⁻ 28 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.25PaCO₂ 66 mmHg (8.8 kPa)HCO₃⁻ 28 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354584HCO₃⁻mmol/L222628acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.15, PaCO₂ 84 mmHg (11.2 kPa), HCO₃⁻ 28 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.15PaCO₂ 84 mmHg (11.2 kPa)HCO₃⁻ 28 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: chairfast; mobility: no limitation; nutrition: probably inadequate; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL25 kcal/kg/day? mL/h86 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 86 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

86 kg25 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1800 mLamino acids 4%1800 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 10% dextrose and 4% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 10%amino acids 4%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Before giving a scheduled dose of metoprolol, which assessment is most important?

  1. ATemperature and the latest pain score
  2. BBlood glucose and weight
  3. CApical pulse and blood pressure
  4. DBowel sounds and urine color
14.Prioritization & delegationHard

A team includes an RN, an LPN/LVN and a nursing assistant. Which assignment is most appropriate?

  1. ARN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene
  2. BAssistant: new admission; LPN/LVN: hygiene care; RN: routine vital signs on stable patients
  3. CLPN/LVN: all initial assessments; RN: scheduled medications; assistant: discharge teaching
  4. DAssistant: oral medications; LPN/LVN: care plans; RN: hygiene care for stable patients
15.Infection control & patient safetyMedium

A patient’s identification wristband is missing. A medication is due. What should the nurse do?

  1. AGive it, because the nurse recognizes the patient from yesterday
  2. BSkip the medication until the next day
  3. CUse the room and bed number to confirm identity
  4. DConfirm identity with two identifiers and apply a new wristband first
16.Infection control & patient safetyHard

A patient receiving chemotherapy has an absolute neutrophil count of 400/mm3 (0.4 × 109/L) and a new temperature of 38.3 °C (100.9 °F). What should the nurse do?

  1. ARecheck the temperature in four hours before calling anyone about it
  2. BGive an antipyretic and reassess at the next routine round
  3. CEncourage oral fluids and record the result in the chart
  4. DReport it at once, because fever with severe neutropenia is an emergency
17.Lab values & electrolytesMedium

An older adult with chronic kidney disease takes glyburide (glibenclamide, a sulfonylurea) and has repeated low glucose readings. Why is this a concern?

  1. AThe drug and its metabolites build up and cause long lows
  2. BThe drug causes high potassium that lowers the glucose
  3. CThe drug stops working entirely when the kidneys fail
  4. DThe drug makes the glucose meter read falsely low
18.Lab values & electrolytesHard

A patient's AST is about twice the ALT, both moderately raised, and the GGT is high. Which cause is most likely?

  1. AAlcohol-related liver disease
  2. BAcute myocardial infarction
  3. CGallstone blocking the bile duct
  4. DAcute viral hepatitis A

3Solutions

1.Nursing fundamentals

Answer: B · Empathy means understanding the patient's feelings from their point of view

Why this is the answer

Empathy is understanding and sharing another's perspective and communicating that understanding. Sympathy is feeling pity or sorrow for someone, which can create distance.

Answer

B · Empathy means understanding the patient's feelings from their point of view
2.Nursing fundamentals

Answer: A · Make sure no one is touching the patient

Why this is the answer

Before the shock the rescuer shouts a warning and checks that everyone is clear. Compressions restart straight after the shock as the AED instructs.

Answer

A · Make sure no one is touching the patient
3.Clinical nursing

Answer: A · Respiratory alkalosis from a low PaCO2

Why this is the answer

Hyperventilation blows off CO2, raising the pH. Symptoms can include tingling of the lips and fingers and lightheadedness.

Answer

A · Respiratory alkalosis from a low PaCO2
4.Clinical nursing

Answer: B · Oxygen is given if the SpO2 is below the target range

Why this is the answer

Current guidance recommends oxygen in ACS only for hypoxaemia, as routine oxygen in patients with normal saturations has not been shown to help. Urgent ECG, analgesia and antiplatelet treatment remain priorities.

Answer

B · Oxygen is given if the SpO2 is below the target range
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.25: acidaemia (below 7.35)
PaCO₂ 66 mmHg: high (35–45)
HCO₃⁻ 28 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.4 = 28.4 mmol/L
chronic: 24 + 3.5·4.4 = 39.4 mmol/L

Compare

measured: 28 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 20 + 0 + 0 = 50

Answer

MFS = 50
8.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: chairfast → 2
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 2 + 2 + 4 + 2 + 3 = 14

Risk level

14 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: R = 60 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·86 = 2150 kcal/day

Daily volume

V = 2150/1.5 = 1433 mL/day

Pump rate

R = 1433/24 = 59.72 ≈ 60 mL/h

Answer

R = 60 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 140

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1800/100 = 180 g
amino acids: 4·1800/100 = 72 g

Kilocalories per component

dextrose: 180·3.4 = 612 kcal
amino acids: 72·4 = 288 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 612 + 1000 = 1612 kcal
N = 72/6.25 = 11.52 g

Ratio

NPC : N = 1612/11.52 = 139.9 ≈ 140 : 1

Answer

NPC : N = 140

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.524 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12 × 0.04 = 0.48 s
RR = 21 × 0.04 = 0.84 s

Bazett’s formula

QTc = 0.48/√0.84 = 0.48/0.9165 = 0.524 s

Answer

QTc = 0.524 s

Above 0.50 s: markedly prolonged. (524 ms)

12.ECG rhythm strip interpretation

Answer: rhythm

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.74 to 1.02 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

First abnormal step

rhythm → sinus arrhythmia

Answer

rhythm
13.Prioritization & delegation

Answer: C · Apical pulse and blood pressure

Why this is the answer

Metoprolol can cause bradycardia and hypotension, so the nurse checks the apical pulse and blood pressure first. The dose is held and reported according to the prescribed parameters.

Answer

C · Apical pulse and blood pressure
14.Prioritization & delegation

Answer: A · RN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene

Why this is the answer

The RN does assessments and complex care, the LPN/LVN cares for stable patients and gives routine medications, and the assistant does routine hygiene and measurements. The other options give tasks outside the person’s scope.

Answer

A · RN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene
15.Infection control & patient safety

Answer: D · Confirm identity with two identifiers and apply a new wristband first

Why this is the answer

Every medication requires a confirmed identity. The nurse replaces the wristband after confirming the patient’s identity with two identifiers. Familiarity and room numbers are not acceptable identifiers.

Answer

D · Confirm identity with two identifiers and apply a new wristband first
16.Infection control & patient safety

Answer: D · Report it at once, because fever with severe neutropenia is an emergency

Why this is the answer

Febrile neutropenia can progress to sepsis quickly. The nurse reports it immediately so cultures can be taken and antibiotics started without delay.

Answer

D · Report it at once, because fever with severe neutropenia is an emergency
17.Lab values & electrolytes

Answer: A · The drug and its metabolites build up and cause long lows

Why this is the answer

Glyburide and its active metabolites are cleared by the kidneys, so they accumulate in CKD and can cause severe, prolonged hypoglycemia. Older adults are at greater risk. The prescriber is informed, and a different drug is usually chosen.

Answer

A · The drug and its metabolites build up and cause long lows
18.Lab values & electrolytes

Answer: A · Alcohol-related liver disease

Why this is the answer

An AST:ALT ratio of about 2:1 or more with a high GGT is typical of alcohol-related liver disease. In acute viral hepatitis ALT is usually higher than AST and often very high; bile-duct obstruction mainly raises ALP.

Answer

A · Alcohol-related liver disease

ExamProblems · examproblems.com/courses/nursing-fundamentals